Can You Overdose on Ritalin?
Ritalin (methylphenidate) is a stimulant that is often prescribed for <treatment of ADHD[/a]. It has a potential for abuse and can have effects similar to cocaine.1
In recent years, people have ended up in emergency rooms in increasing numbers for adverse reactions from ADHD medications, including Ritalin.2
Signs and Symptoms
Some signs of a Ritalin overdose include:
- Hostile behavior.
- Irregular breathing.
- High blood pressure.
- Abnormal heart rhythm.
- Heart palpitations or feeling like your heart is pounding out of your chest.
- Chest pain.
- Excessive sweating.
- Dry mouth or nose.
If you notice these symptoms in yourself or someone else, call 911 immediately.
Call to learn more about treatment programs for Ritalin addiction.
If a person who has overdosed on Ritalin starts to suffer a seizure, it is critical that he or she receive professional emergency treatment.
Some signs and symptoms of a seizure include:
- Drooling or frothing at the mouth.
- Tingling or twitching in one part of the body.
- Loss of bladder or bowel control.
- Sudden falling.
- Loss of consciousness.
- Briefly stopping breathing.
- Stiffness or rigidity in the whole body.
- Muscle spasms.
- Changes in skin color – particularly red or bluish skin.4
Don’t try to restrain the person or put anything into the mouth. It is a myth that people can swallow or bite off their tongues.4
- Accidental ingestion of large amounts (this causes the most fatalities in new users and children)3
- Abusing Ritalin together with other prescription drugs – almost half of ADHD medication emergency department visits in 2010 involved other prescription drugs2
- Combining with marijuana – 14% of ADHD medication emergency department visits in 2010 involved marijuana2
- Combining with alcohol – almost one-fifth of ADHD medication emergency department visits in 2010 involved alcohol2
Ritalin Overdose Treatment
If someone goes to the ER for a Ritalin overdose, he or she will likely receive intravenous fluids and medications to help calm them down, reduce their blood pressure, and stabilize heart rate and rhythm. ER staff may attempt to cool the person with ice packs, mists, and fans. 5
If the person starts to have a seizure, additional treatments, such as benzodiazepines, may be needed to stop the seizure.5 Medications may also be given to reduce paranoia, hallucinations, or delusions, and the person might be given activated charcoal to prevent his or her body from absorbing any more of the drug.
There are no specific antidotes to stimulants. It can be difficult to treat a person who has overdosed and is having severe health complications because some of the medications that would help can cause other ill effects.
Can You Die From a Ritalin Overdose?
Call to get information about programs that can help you quit Ritalin and avoid an overdose.
People can die from overdosing on Ritalin, but it is not common. As mentioned above, fatalities can occur from ingesting large doses and in people with a history of heart defects or heart problems.3,5
However, just because fatal overdoses are not common does not mean that it is safe to abuse Ritalin or other stimulants.
Some people who become very paranoid or suicidal from stimulants may die by suicide or from other dangerous behavior.
Recovering From an Overdose
Fortunately, most people who overdose will survive with little or no long-term effects. However, overdosing on Ritalin may be an indication that the person has a substance abuse problem or an addiction.
If you think you are addicted to Ritalin or other stimulants, it is crucial that you seek help as soon as possible. Early treatment improves your long-term outcome.
- Medical detox is available for people who need short-term inpatient supervision to stop using and detoxify. Most people who are addicted to stimulants can safely withdraw without the need for professional detox, but situations vary. For example, some people abuse Ritalin with other drugs, such as alcohol, and need to detoxify from the other drugs before they can begin treatment. Even without the presence of a polysubstance abuse issue, a supervised program can make the detox process much more comfortable.
- Residential or inpatient rehab is longer-term treatment for people beginning their recovery from Ritalin overdose or addiction. Most program last 28 to 90 days, but longer options are available. Services may include one-on-one and group therapy, detox, relapse prevention, and 12-step groups. After the person completes rehab, there are sober living environments if the person doesn’t feel ready to return to his or her home and needs longer-term care in a structured environment.
- Outpatient recovery optionsinclude partial hospitalization, intensive outpatient, or traditional outpatient. These programs can range from 5 full days per week of treatment down to weekly meetings with a therapist for about an hour. Outpatient can include group, individual, or family therapy as well as medical supervision, depending on the setting.
- Twelve-step programs can also help people to maintain long-term abstinence from substance use. These programs include meetings with peers who are struggling with an addiction as well as a step-by-step program of recovery.
Find an Overdose Recovery Center
Addiction to stimulants such as Ritalin can harm health and relationships, but people can recover. If you think you or someone you love might have a problem, our treatment advisors can help you choose a program based on your insurance and other needs. Call today. We are available 24 hours a day.
. Morton, W. A., & Stockton, G. G. (2000). Methylphenidate Abuse and Psychiatric Side Effects. Primary Care Companion to The Journal of Clinical Psychiatry, 2(5), 159-164.
. Substance Abuse and Mental Health Services Administration, Center for Behavioral Health Statistics and Quality. (2013). The DAWN Report: Emergency Department Visits Involving Attention Deficit/Hyperactivity Disorder Stimulant Medications.
. Center for Substance Abuse Treatment. Treatment for Stimulant Use Disorders: Substance Abuse and Mental Health Services Administration (1999). (Treatment Improvement Protocol (TIP) Series, No. 33.) Chapter 5 – Medical Aspects of Stimulant Use Disorders.
. University of Washington: StopOverdose.org (2015). OverAmping.
. U.S. National Library of Medicine MedLine Plus (2016). Methylphenidate.
You are never too old to improve your health and quality of life!